Alert archive / Nebraska / Flash Flood Warnings in 2020
Flash Flood Warning 13, NWS Omaha, NE
NWS Omaha, NE issued this flash flood warning at Jul 29, 2020, 1:59 PM CDT for Jefferson County, Nebraska. It was in force for 102 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 29, 2020, 1:59 PM CDT (18:59 UTC)
- Expired
- Jul 29, 2020, 3:41 PM CDT
- In force
- 102 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Flood severity
- None
County Jefferson County, NE
The radar
The Grand Island radar (KUEX), 104 km from the middle of the area, began a volume at 19:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 29, 2:23 PM CDT | FLASH FLOOD | 3 Wnw Fairbury, NE | MORE COUNTY ROADS BEING CLOSED IN THE AREA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 24 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 7.0 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1230 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 882 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
584
WGUS53 KOAX 291859
FFWOAX
NEC095-292100-
/O.NEW.KOAX.FF.W.0013.200729T1859Z-200729T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Omaha/Valley Nebraska
159 PM CDT Wed Jul 29 2020
The National Weather Service in Omaha has issued a
* Flash Flood Warning for...
Southwestern Jefferson County in southeastern Nebraska...
* Until 400 PM CDT.
* At 155 PM CDT, emergency management reported that earlier heavy
rainfall has resulted in water over 565th Avenue just north
highway 136, making it impassable. Flash flooding is already
occurring. The storms associated with the heavy rain are moving to
the east of the area, so conditions are expected to improve in the
next couple of hours.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Emergency management.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Flash flooding will remain over mainly rural areas of southwestern
Jefferson County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4016 9722 4013 9722 4013 9725 4016 9725
FLASH FLOOD...OBSERVED
$$
MEAD1 follow-up statement
862 WGUS73 KOAX 292041 FFSOAX Flash Flood Statement National Weather Service Omaha/Valley Nebraska 341 PM CDT Wed Jul 29 2020 NEC095-292049- /O.CAN.KOAX.FF.W.0013.000000T0000Z-200729T2100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Jefferson NE- 341 PM CDT Wed Jul 29 2020 ...THE FLASH FLOOD WARNING FOR SOUTHWESTERN JEFFERSON COUNTY IS CANCELLED... At 3:35 PM CDT, emergency management reported that flood waters have receded. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 4016 9722 4013 9722 4013 9725 4016 9725 $$ MEAD
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 12:33 PM CDT, 1 hour 26 minutes earlier.
Area forecast discussion, Jul 29, 12:33 PM CDT, 1 hour 26 minutes before
Area Forecast Discussion National Weather Service Omaha/Valley NE 1233 PM CDT Wed Jul 29 2020 ...Updated Aviation Forecast Discussion... .SYNOPSIS... Issued at 336 AM CDT Wed Jul 29 2020 Widespread rain showers are expected across the area today and tomorrow. This will be a slow moving system that will lead to more rain over southeast Nebraska. High soil moisture and elevated rivers in that area will leave it vulnerable to flash flooding over the next 48 hours. && .DISCUSSION... Issued at 336 AM CDT Wed Jul 29 2020 Today and Tomorrow: Water vapor imagery shows a deepening trough over the northern Rockies. That upper level disturbance is expected to slowly move southeast across Nebraska providing a broad area of lift leading to widespread showers across the forecast area. The system will be moving into a fairly unstable airmass with forecast soundings showing that instability should top 2000 J/kg. The instability will be mitigated by a lack of shear and weak lapse rates which will largely limit any severe weather threats. The increased instability will likely lead to pockets of heavier rainfall in some places. Rain is expected to begin in the mid morning along the KS/NE border and move northward. The best chances for rain will generally be south of the Platte River. Though, there is some large model spread in precipitation and there is a chance some heavier rain does make it into northeast Nebraska. While the upper level disturbance is moving from the northern Rockies into Nebraska, a surface low will develop and move across Kansas. It will help bring more moisture into the area. Precipitable water (PW) values are expected to increase to close to 2 inches. The increased PW should help the 2 day rainfall totals range from 1 to 3 inches. Again, most of the rain should fall south of the Platte River. There could be some locally higher amounts in places where stronger convection takes place. Southeast Nebraska will be vulnerable to flash flooding due to the increased moisture, the slow speed of the system, and the heavy rain that fell on Sunday. Rain is likely to come to an end across the area Thursday afternoon. Friday through Tuesday: Temperatures in the longer range are expected to be about 5 to 10 degrees below normal as an amplified upper level pattern builds over North America. A trough is expected to move south from the Hudson Bay area and strengthen over the East Coast. At the same time, a ridge will build over the West Coast and reach peak strength on Monday. This will leave the central portion of the country in northwest flow (more north northwest) and will keep temperatures well below normal for much of the country. The extended range should also be mostly dry except for a slight chance on Saturday. The ECMWF/Euro/Canadian are all in good agreement on precipitation. Any precipitation would be on the lighter side without any severe weather threats. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1223 PM CDT Wed Jul 29 2020 Precipitation has already begun to overspread southeast Nebraska, with scattered showers and storms reaching near the KLNK TAF site and will likely reach the KOMA site between 18 and 19z. Ceilings are largely VFR, but areas with precipitation have been dipping into MVFR or very near it. Winds are generally from the southeast, but will switch to northeasterly around sunset, with wind speeds expected to stay light through the TAF period. A few thunderstorms will be possible this afternoon/evening along a front near the NE/SD border, but the convective allowing models are not consistent with placement or development in general, so any TSRA mentions are left out of KOFK's TAF at this time. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...Flash Flood Watch through late tonight for NEZ088-089-092-093. IA...None. && SYNOPSIS...Fajman DISCUSSION...Fajman AVIATION...Petersen
Hazardous weather outlook, Jul 29, 11:20 AM CDT, 2 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 1120 AM CDT Wed Jul 29 2020 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-300630- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 1120 AM CDT Wed Jul 29 2020 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...This Afternoon and Tonight Scattered showers and storms are expected today through tonight, especially south of the Platte River. Southeast Nebraska is especially vulnerable to flash flooding today and tonight due to high rainfall forecast, high soil moisture, and elevated river levels. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Rain will continue into Thursday and come to an end in the afternoon. This will be a long duration event and areas receiving high amounts of rain will be vulnerable to flooding. .SPOTTER INFORMATION STATEMENT...
In the hours before
Local storm report, Jul 29, 1:51 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
151 PM CDT WED JUL 29 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0148 PM HEAVY RAIN HICKMAN 40.62N 96.63W
07/29/2020 M2.73 INCH LANCASTER NE PUBLIC
PWS STATION KNEHICKM7. STILL RAINING.
&&The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 9:59 AM CDT | Flash Flood Watch | OAX | Gage, Jefferson, Johnson, Nemaha, Pawnee, Richardson and 1 more | 25 hr |
| Jul 29, 12:36 PM CDT | Flash Flood Warning | OAX | Gage, Pawnee, Richardson | 4 hr |
| Jul 29, 2:09 PM CDT | River Flood Warning | OAX | Richardson | 7 hr |
| Jul 29, 2:22 PM CDT | Flash Flood Warning | OAX | Lancaster | 3 hr |
| Jul 29, 3:15 PM CDT | Flash Flood Warning | OAX | Cass | 3 hr |
Nearby
Flash Flood Warnings in Nebraska, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.